Alert archive / New Mexico / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 107, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 7, 2014, 9:15 PM MDT for Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2014, 9:15 PM MDT (03:15 UTC)
- Expired
- Jun 7, 2014, 10:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 155 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:16 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1389 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 2159 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
587
WUUS54 KMAF 080315
SVRMAF
NMC025-080415-
/O.NEW.KMAF.SV.W.0107.140608T0315Z-140608T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
915 PM MDT SAT JUN 7 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 1015 PM MDT
* AT 913 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
WEST OF CAPROCK...OR 32 MILES WEST OF TATUM...MOVING SOUTHEAST AT 20
MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
CAPROCK...
HIGHWAY 380 EAST OF CAPROCK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3356 10307 3314 10309 3278 10307 3277 10369
3292 10373 3303 10377 3339 10377 3340 10373
3357 10372 3357 10357
TIME...MOT...LOC 0314Z 248DEG 9KT 3339 10384
$$1 follow-up statement
725
WWUS54 KMAF 080342
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM MDT SAT JUN 7 2014
NMC025-080415-
/O.CON.KMAF.SV.W.0107.000000T0000Z-140608T0415Z/
LEA-
942 PM MDT SAT JUN 7 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT
FOR NORTHERN LEA COUNTY...
AT 936 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND VERY DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM
WAS LOCATED NEAR CAPROCK...OR ABOUT 26 MILES WEST OF TATUM...MOVING
SOUTHEAST AT 15 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CAPROCK...
OPEN COUNTRY OF NORTHWESTERN LEA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
SUNDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3356 10307 3314 10309 3278 10307 3277 10369
3292 10373 3303 10377 3339 10377 3340 10373
3357 10372 3357 10357
TIME...MOT...LOC 0341Z 295DEG 12KT 3331 10373
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:51 PM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Jun 7, 5:51 PM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT Sat Jun 7 2014
.UPDATE...
Severe Thunderstorm Watch 256 issued.
&&
.DISCUSSION...
Updated forecast to expand/increase pops tonight across Big
Bend... Trans Pecos... and Western Permian Basin. Possibility of
current storms expanding northward along state boundary.
&&
.AVIATION...
Evening storms continue across Trans Pecos. Have included mention
in FST... PEQ... and INK TAF. Storm coverage may expand to MAF
and HOB over the next few hours. Have kept forecast VFR but MVFR
conditions possible near storms.
&&
.PREV DISCUSSION... /ISSUED 230 PM CDT Sat Jun 7 2014/
DISCUSSION...
Not many changes to the current forecast. WV imagery continues
zonal flow aloft over West Texas and SE NM, w/the thermal ridge
centered west of the region, and resulting in triple-digit temps
over the western zones. Latest sfc analysis shows the sfc trough
persisting near KELP, and maintaining healthy return flow/moisture
advection into the region, w/a current dewpoint of 63F at KMAF.
Mesoanalysis indicates the cap has eroded south, where convection is
developing over the Davis Mtns. To the far north, convection was
developing along a boundary in the Texas Panhandle. These two areas
will be the focus of tonight's convection, especially north, where
models develop a MCS on the boundary as it moves south later this
afternoon/night, and clip the NE CWA. 40-50kt deep layer shear will
favor best chances for severe w/the MCS as it rolls through.
Forecast soundings suggest a hail and wind threat, although strong
0-3km helicities will put tornado possibilities in play as well.
We'll emphasize this in the HWO, and mention svr in the grids.
Sunday, thicknesses/heights decrease as an upper trough digs into the
Central Plains, w/models developing convection along a dryline by
late afternoon, and possibly another MCS NE overnight. Again, best
chances of severe will be north of the Pecos, where models continue
to emphasize better deep layer shear.
Monday, convection tapers off to the east as a cold front moves into
the region, bringing afternoon temps to well-below normal. This
will be short-lived, though, as the upper ridge begins building over
southern Chihuahua Tuesday. Temps should rebound Tuesday afternoon
to slightly-abv normal, then to the triple-digits again Wednesday.
A trough passing to the north midweek will backdoor a front into the
area Thursday, bringing a little relief Friday/Saturday, but temps
should remain above normal. 'Have kept extended grids dry.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
ZONES... Big Bend Area...Presidio Valley.
&&Hazardous weather outlook, Jun 7, 1:24 PM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT SAT JUN 7 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 224 PM CDT SAT JUN 7 2014 /124 PM MDT SAT JUN 7 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT HIGH TEMPERATURES AROUND 106 DEGREES ARE EXPECTED THIS AFTERNOON ALONG THE RIO GRANDE. THIS WILL INCREASE THE RISK OF DEHYDRATION AND HEAT EXHAUSTION. A HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO VALLEY...THE RIO GRANDE AND BREWSTER COUNTY UNTIL THIS EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE DAVIS MOUNTAINS... SOUTHEAST NEW MEXICO PLAINS...AND THE WESTERN PORTIONS OF THE PERMIAN BASIN THIS AFTERNOON AND EVENING. ALSO SCATTERED STORMS ARE POSSIBLE ACROSS THE NORTH AND NORTHEAST BASIN THIS EVENING AND OVERNIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE AND CAPABLE OF 50 TO 60 MPH GUSTS...LARGE HAIL...AND FREQUENT LIGHTNING. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS COULD APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE NORTHERN PORTIONS OF THE PERMIAN BASIN AND THE ROLLING PLAINS. UNSEASONABLY HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA STARTING NEXT WEDNESDAY AS TEMPERATURES CLIMB WELL ABOVE 100 DEGREES ACROSS MUCH OF THE AREA. THIS WILL MAY RESULT IN THE ISSUANCE OF HEAT WARNINGS OR ADVISORIES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 7, 6:48 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 748 PM CDT SAT JUN 7 2014 NMZ033-034-TXZ045-050-080115- GAINES-ANDREWS-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY- 748 PM CDT SAT JUN 7 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 815 PM CDT/715 PM MDT/... A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF FRANKEL CITY AT 748 PM CDT/648 PM MDT/...MOVING NORTHEAST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING/MIDNIGHT MDT SUNDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3267 10274 3228 10263 3218 10302 3251 10309 TIME...MOT...LOC 0048Z 246DEG 15KT 3247 10294
Local storm report, Jun 7, 7:10 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
810 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 10 E HOBBS 32.73N 102.99W
06/07/2014 E1.00 INCH GAINES TX PUBLIC
&&
COLLEEN.RHEASpecial weather statement, Jun 7, 7:51 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 PM CDT SAT JUN 7 2014
TXZ081-080215-
BIG BEND AREA-
851 PM CDT SAT JUN 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING SOUTH CENTRAL BREWSTER COUNTY UNTIL 915 PM CDT...
TWO THUNDERSTORMS WITH HAIL AND GUSTY WINDS WERE LOCATED IN SOUTH
CENTRAL BREWSTER COUNTY AT 848 PM CDT. ONE STORM WAS 5 MILES EAST
OF CASTOLON. A SECOND STRONG STORM WAS IN BIG BEND STATE PARK 8 MILES
SOUTHWEST OF CHISOS BASIN. BOTH STORMS WERE MOVING TO THE NORTHEAST
AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 2902 10341 2906 10346 2906 10347 2914 10353
2927 10360 2950 10309 2932 10287 2926 10290
2924 10286 2922 10286 2917 10295 2918 10299
2910 10303 2908 10307 2903 10310 2899 10322
TIME...MOT...LOC 0148Z 244DEG 10KT 2918 10321Local storm report, Jun 7, 7:56 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT SAT JUN 07 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL 2 E SEAGRAVES 32.94N 102.53W
06/07/2014 E1.00 INCH GAINES TX FIRE DEPT/RESCUE
&&
COLLEEN.RHEASpecial weather statement, Jun 7, 8:06 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 PM CDT SAT JUN 7 2014
TXZ045-050-080245-
GAINES-ANDREWS-
906 PM CDT SAT JUN 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL GAINES AND NORTH CENTRAL ANDREWS COUNTIES UNTIL 945 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF PAYNES CORNER AT
906 PM CDT...MOVING SOUTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.
&&
LAT...LON 3291 10253 3255 10241 3245 10268 3263 10293
3294 10284
TIME...MOT...LOC 0206Z 318DEG 11KT 3262 10278Special weather statement, Jun 7, 9:03 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM MDT SAT JUN 7 2014
NMZ029-033-080330-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
903 PM MDT SAT JUN 7 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHERN LEA COUNTY UNTIL 930 PM MDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 11 MILES NORTHWEST
OF CAPROCK AT 902 PM MDT...MOVING SOUTHEAST AT 20 MPH.
THIS STORM WILL IMPACT CAPROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3357 10307 3321 10321 3295 10358 3295 10375
3327 10375 3340 10373 3357 10372
TIME...MOT...LOC 0302Z 244DEG 10KT 3342 10389The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:45 PM MDT | Special Weather Statement | MAF | Lea | 30 min |
| Jun 7, 7:01 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| Jun 7, 9:03 PM MDT | Special Weather Statement | MAF | Lea | 27 min |
| Jun 7, 10:09 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
| Jun 7, 10:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 62 min |
| Jun 7, 11:11 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 64 min |
| Jun 8, 12:12 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| Jun 8, 12:21 AM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Jun 8, 1:14 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| Jun 8, 1:54 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 66 min |
| Jun 8, 1:18 PM MDT | Flash Flood Watch | MAF | Lea | 20 hr |
| Jun 8, 5:43 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 62 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.